Alert archive / Kentucky / Tornado Warnings in 2011

Tornado Warning 174, NWS Paducah, KY

May 25, 2011Daviess County, Kentucky

NWS Paducah, KY issued this tornado warning at May 25, 2011, 9:27 PM CDT for Daviess County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2011, 9:27 PM CDT (02:27 UTC)
Expired
May 25, 2011, 9:45 PM CDT
In force
18 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Daviess County, KY

The radar

The Louisville radar (KLVX), 85 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 8:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
1.5
Supercell composite
14.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

334 
WFUS53 KPAH 260227
TORPAH
KYC059-260245-
/O.NEW.KPAH.TO.W.0174.110526T0227Z-110526T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
927 PM CDT WED MAY 25 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL DAVIESS COUNTY IN NORTHWEST KENTUCKY...

* UNTIL 945 PM CDT.

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  WHITESVILLE...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WHITESVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

&&

LAT...LON 3776 8683 3774 8683 3771 8686 3768 8683
      3765 8685 3762 8693 3767 8700 3781 8684
      3780 8682 3777 8682
TIME...MOT...LOC 0227Z 223DEG 46KT 3773 8687

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 25, 1:36 PM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, May 25, 1:36 PM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT WED MAY 25 2011

.DISCUSSION...
BIGGEST CHALLENGE WILL BE THE DETAILS ASSOCIATED WITH A
POTENTIALLY SIGNIFICANT SEVERE WEATHER OUTBREAK OVER THE NEXT 10-12
HOURS OR SO.

WILL KEEP THIS BRIEF WITH ONSET OF SEVERE WEATHER IMMINENT. STRONG
SFC AND UPPER LOW MOVING EASTWARD OUT OF THE PLAINS WILL PUSH A
COLD FRONT ACROSS OUR CWA THIS EVENING. IN THE MEANTIME...WITH
SFC TEMPS IN THE LOW 80S AND SFC DEWPOINTS NEAR 70...THE ATMOSPHERE
HAS BECOME VERY UNSTABLE ACROSS THE AREA. THIS COMBINED WITH
FAVORABLE DEEP LAYER SHEAR...JET DYNAMICS...AND HUGE AMOUNTS OF
CAPE AND HELICITY HAS SET THE STAGE FOR A WIDESPREAD OUTBREAK OF
SEVERE WEATHER INCLUDING LARGE LONG-TRACK TORNADOES...VERY LARGE
HAIL...AND INTENSE STRAIGHT LINE WINDS (DOWNBURSTS).

LATEST RADAR IMAGES ARE SHOWING SHOWERS AND THUNDERSTORMS OVER
THE NORTHEAST SECTIONS OF OUR CWA...BUT THESE STORMS HAVE
REMAINED BELOW SEVERE LEVELS SO FAR. THE LACK OF CONVECTION
ELSEWHERE ACROSS OUR CWA CORRESPONDS WELL TO A POCKET OF 9-10C
WARM AIR IN THE MID LEVELS. THE THINKING IS THAT AS THE SEVERE
CONVECTION TO OUR WEST BEGINS TO MOVE INTO THE WESTERN SECTIONS
WITHIN THE NEXT COUPLE OF HOURS...THE CAP WILL BE BROKEN AND
THUNDERSTORM DEVELOPMENT WILL BE VERY RAPID AND INTENSE.

MOST LIKELY SCENARIO WILL BE DISCREET SUPERCELLS THIS AFTERNOON
INTO THE EARLY EVENING HOURS...THEN A LINE (QLCS) OF THUNDERSTORMS
WITH EMBEDDED SUPERCELLS THROUGH THE REST OF THE EVENING. EACH
NEW MODEL RUN CONTINUES TO SPEED UP THE EASTWARD PROGRESS OF THIS
SYSTEM...SO THE LATEST THINKING IS THAT THE THREAT FOR SEVERE
WEATHER WILL CLEAR THE EASTERN SECTIONS OF OUR CWA SHORTLY AFTER
MIDNIGHT.

PRECIP CHANCES WILL LINGER INTO THURSDAY NIGHT ON THE BACK SIDE OF
THIS SYSTEM. AFTER A BRIEF RESPITE ON FRIDAY...THE COMBINATION OF
UPPER LEVEL ENERGY AND THE APPROACH OF A FRONTAL SYSTEM WILL BRING
PRECIP CHANCES TO THE HEARTLAND FRIDAY NIGHT INTO SATURDAY.

BEYOND SATURDAY AN UPPER RIDGE ESTABLISHES ITSELF OVER OUR AREA
THROUGH THE REST OF THE PERIOD...ESPECIALLY PER THE ECMWF. THE GFS
CRANKS OUT A BIT OF PRECIP NEXT WEDNESDAY AND WEDNESDAY NIGHT AS
IT DROPS A FRONT INTO OUR AREA. THE ECMWF CONTINUES TO KEEP THE
RIDGE OVER OUR AREA WITH NO PRECIP SO FOR NOW WILL KEEP IT DRY.

&&
.AVIATION...
SEVERE STORMS WILL GRADUALLY INCREASE IN COVERAGE DURING THE
AFTERNOON...PEAKING WITH THE PASSAGE OF A COLD FRONT THIS EVENING.
HIGHEST CHANCES FOR CONVECTION AT EACH TAF SITE APPEAR TO BE LATE IN
THE AFTERNOON AND EARLY IN THE EVENING. HOWEVER...ISOLATED
SUPERCELLS COULD OCCUR AT ANY TIME. IN ADDITION TO LOCALLY DAMAGING
WINDS...LARGE HAIL AND TORNADOES ARE POSSIBLE. THE CONVECTION WILL
END WITH THE PASSAGE OF THE FRONT LATE THIS EVENING. SOME LOW CLOUDS
WILL ARRIVE BY 12Z THURSDAY...WITH MVFR CIGS LIKELY DURING THE
MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BOLLINGER-
     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
     MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALEXANDER-
     EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
     JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
     WAYNE IL-WHITE-WILLIAMSON.

IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

MY/JAP
Hazardous weather outlook, May 25, 8:13 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
813 AM CDT WED MAY 25 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261315-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
813 AM CDT WED MAY 25 2011

...AREA UPGRADED TO HIGH RISK...
...WIDESPREAD SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE ENTIRE QUAD STATE AREA IS IN A HIGH RISK OF SEVERE WEATHER
TODAY AND TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION...AS
THE POTENTIAL EXISTS FOR A SIGNIFICANT AND WIDESPREAD SEVERE
WEATHER EVENT ACROSS THE REGION. SOME LOCATIONS MAY EXPERIENCE 2
OR 3 SEPARATE ROUNDS OF SEVERE WEATHER THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...POSSIBLY AS EARLY AS THE LATE MORNING HOURS.
VERY STRONG WIND FIELDS AND PLENTIFUL INSTABILITY WILL ALLOW THE
STORMS TO QUICKLY BECOME SEVERE...WITH LARGE HAIL...STRONG
TORNADOES...AND DAMAGING WINDS. THE STORMS WILL MOVE RAPIDLY
NORTHEAST ACROSS THE QUAD STATE REGION THROUGH THE AFTERNOON.
OTHER SEVERE THUNDERSTORMS MAY DEVELOP FARTHER EAST ACROSS THE
AREA DURING THE AFTERNOON.

FINALLY...A LINE OF SEVERE STORMS WITH AN INCREASING DAMAGING WIND
THREAT WILL MOVE INTO WESTERN PORTIONS OF THE AREA AROUND 5
PM...AND THEN SWEEP THROUGH THE ENTIRE AREA THROUGH THE EVENING.
TORNADOES...LARGE HAIL...AND HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THIS LINE. THE SEVERE WEATHER THREAT SHOULD BE EAST OF THE
ENTIRE AREA BY MIDNIGHT.

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS ARE EXPECTED TO GUST
25 TO 35 MPH THROUGH THE DAY AND INTO THE EARLY EVENING. CONSULT
THE LAKE WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE AS AN UPPER LEVEL LOW
PRESSURE SYSTEM MOVES EAST THROUGH THE REGION THURSDAY. ANY
THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

ANOTHER UPPER LEVEL STORM SYSTEM WILL SWEEP THROUGH THE AREA WITH
A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MOST LIKELY BE NEEDED THROUGHOUT THE AREA
THIS AFTERNOON AND EVENING.

DRS/PS

In the hours before

Local storm report, May 25, 9:09 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     TSTM WND GST     OWENSBORO               37.76N 87.12W
05/25/2011  E60 MPH          DAVIESS            KY   TRAINED SPOTTER

            OCCURRED ALONG PLEASANT VALLEY ROAD.

&&

SMITTY
Local storm report, May 25, 9:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     FUNNEL CLOUD     CADIZ                   36.87N 87.82W
05/25/2011                   TRIGG              KY   TRAINED SPOTTER

            SEVERAL REPORTS OF FUNNEL CLOUDS IN THE SOUTHWEST PART OF
            THE COUNTY.

&&

SMITTY
Local storm report, May 25, 9:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
913 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     SEBREE                  37.60N 87.53W
05/25/2011                   WEBSTER            KY   TRAINED SPOTTER

            10 POWER POLES BLOWN DOWN ALONG HWY 141.

&&

SMITTY
Local storm report, May 25, 9:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
915 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     SEBREE                  37.60N 87.53W
05/25/2011                   WEBSTER            KY   TRAINED SPOTTER

            10 POWER POLES BLOWN DOWN ALONG HWY 141.

&&

SMITTY
Local storm report, May 25, 9:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND DMG     BREMEN                  37.36N 87.22W
05/25/2011                   MUHLENBERG         KY   TRAINED SPOTTER

            TREES AND POWER LINES DOWN NEAR THE COMMUNITY. WINDS
            ESTIMATED 60 MPH ASSOCIATED WITH THIS STORM.

&&

SMITTY
Local storm report, May 25, 9:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
926 PM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     BOONVILLE               38.05N 87.27W
05/25/2011                   WARRICK            IN   TRAINED SPOTTER

            *** 1 INJ *** LARGE TREE FELL ON HOME INJURING ONE
            PERSON.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:02 PM CDTTornado WarningPAHBallard, Carlisle, Fulton, Graves, Hickman, McCracken28 min
May 25, 7:27 PM CDTTornado WarningPAHHenderson, Union33 min
May 25, 7:28 PM CDTSevere Thunderstorm WarningPAHBallard, Caldwell, Calloway, Carlisle, Crittenden, Fulton and 6 more47 min
May 25, 7:40 PM CDTSevere Thunderstorm WarningPAHUnion65 min
May 25, 7:50 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson55 min
May 25, 8:07 PM CDTSevere Thunderstorm WarningPAHCaldwell, Calloway, Christian, Crittenden, Graves, Hopkins and 5 more38 min
May 25, 8:14 PM CDTTornado WarningPAHCalloway, Graves, Marshall17 min
May 25, 8:15 PM CDTTornado WarningPAHHenderson18 min
May 25, 8:37 PM CDTTornado WarningPAHDaviess23 min
May 25, 8:38 PM CDTTornado WarningPAHCaldwell, Lyon, Trigg19 min
May 25, 8:40 PM CDTSevere Thunderstorm WarningPAHDaviess, Henderson65 min
May 25, 8:42 PM CDTSevere Thunderstorm WarningPAHCaldwell, Calloway, Christian, Crittenden, Hopkins, Lyon and 5 more63 min
May 25, 8:52 PM CDTTornado WarningPAHDaviess23 min
May 25, 8:53 PM CDTAreal Flood AdvisoryPAHCaldwell, Calloway, Christian, Daviess, Henderson, Hopkins and 7 more3 hr
May 25, 8:53 PM CDTTornado WarningPAHCaldwell, Christian, Hopkins, Trigg22 min
May 25, 8:58 PM CDTTornado WarningPAHDaviess32 min
May 25, 9:02 PM CDTTornado WarningPAHCalloway, Trigg43 min
May 25, 9:41 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd, Trigg64 min
May 25, 9:43 PM CDTTornado WarningPAHChristian, Trigg32 min

Nearby

Tornado Warnings in Kentucky, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.